This post is by Katinka Blackford-Newman, who can be seen here running a half-marathon to raise money for RxISK but who also since the events described here has been involved in several criminal trials, believing that it is important that juries get to hear stories like hers when faced with the challenge of assessing what contribution a drug might have made to a crime.
There is another point to keep in mind when reading her story – the awakening she describes also happens in people who stop Statins and a range of other drugs. It can come as an extraordinary surprise to people how much better they feel if they stop poisoning themselves, and those who live with them can be astonished to see someone they know re-emerge.
Three years ago a visit to a psychiatrist precipitated the most frightening time of my life. The events that followed lost me the following year.
I was going through a difficult divorce and was suffering sleepless nights and anxiety. I visited a private psychiatrist who said I was depressed and prescribed an antidepressant called escitalopram. I had no idea that this and other antidepressants can cause a psychotic reaction.
Van Gogh and a knife
It’s hard to describe what happened next. Within hours of taking the drug my visual senses went awry and everything appeared like a Van Gogh painting. Suddenly I was tripping as if on acid and all my senses became heightened. My recollection of this is hazy but I vaguely remember calmly going into the kitchen, taking a kitchen knife and stabbing my forearm. There was no motive for this and I can’t remember the thought process or emotion behind it. I had no history of self harm and I’ve never done anything like it before or since.
Then came the hallucinations. I was tripping so badly that in my confused perception of reality I became convinced that I had attacked the children rather than myself with the knife. At one point I was convinced I had killed them and I wouldn’t come out of the house because I was sure I was going to be arrested. The hallucinations worsened as I then imagined there were hidden cameras in the house and that everything I as doing was being filmed and being broadcast on national TV.
The children were so frightened by what was unraveling that my ex was called to the scene. He and my siblings realized I was severely ill and I was rushed to a private hospital. While I was there my hallucinations took on a different tone. I told the doctors that my suicide was pre-ordained and that I was going to die in three days time. I told them God was telling me this. By the way I am not and have never been religious. Naturally they were alarmed and threatened to section me if I tried to leave.
The hallucinations stopped as soon as I stopped taking the escitalopram. Within 24 hours I was back to normal, but I was very frightened by what had happened and very confused. The doctors never made the link between the drug and the psychosis, I was too embarrassed to talk about it and it wasn’t until a year later that I began to fully understand what had happened.
But my experience with anti depressants didn’t stop there. The doctors at the private hospital Insisted I had psychotic depression and prescribed anti depressants and anti psychotics. It’s clear to me now that anti depressants and I simply don’t get on. No sooner had the hallucinogenic effects of the escitalopram worn off than I started to feel the side effects of the new drugs. They included akathisia, (a side effect where you can’t sit still) lack of concentrations, and depersonalization, and sleeplessness, lack of concentration, acute anxiety.
After four weeks I was discharged if I promised to come back for weekly visits. As my symptoms continued, the doctors added more and more drugs. They didn’t recognise what I know now – that the symptoms were caused by the drugs. Within months I was on a cocktail of various pills – olanzapine, fluxotine (prozac). Lamotrogine, sertraline and finally lithium. Along with zopiclone sleeping tablets at night.
Fat, numb and drinking
I’m a small build and these drugs devastated me. I became chronically ill. I had always been a keep fit fanatic but was unable to exercise. I couldn’t concentrate on anything. I couldn’t wash or dress myself and had to have a 24 hour carer. If I left the house I would get lost. I put on 3 stone because I couldn’t stop eating, I started smoking 60 cigarettes per day and from being a near teetotaler started drinking dangerous levels of alcohol.
The worst thing was that I was emotionally numbed. It was as if I was experiencing the world through a thick fog and I and couldn’t even feel love for my children.
Intellectually I remembered the things I used to enjoy and made an effort to do them. I signed up for a 5 k race with my 12-year-old daughter. I had to stop after 10 minutes. My daughter couldn’t contain her feelings and said to me tearfully “What happened to the mummy that was beautiful and laughed all the time and finished races. I want that mummy back”.
It soon became clear I was unable to look after the children. They started to live with my ex and I saw them only occasionally. I tried to get a job but was sacked after just two days. Work colleagues couldn’t believe the change in me.
Things finally came to a head exactly a year later. I was on five different medications, lithium and zopliclone sleeping tablets which by now had stopped working because of long term use. I was waking at 2 a.m. and going to the supermarket to buy vodka and nytol tablets that I was I was consuming in dangerous quantities. It wasn’t just sleep I was seeking, it was anaesthesia. My life had become unbearable and all I could think of was ending it. I didn’t know at the time that a well-known side effect of anti depressants is to make you feel suicidal.
I made a decision that I now know saved my life. It was a Sunday morning and some inner wisdom got me to take myself to my local NHS hospital that has a mental health unit. I was in a terrible state and told them I wanted to kill myself. I knew if I said those words they would section me. It also happened to be true.
I was there for six weeks on a high security psychiatric ward. It was a shock. This was nothing like the private hospital with their cosy therapy sessions and haute cuisine. I had no bed for a few days and my fellow in patients included a man who pissed in the milk, drug addicts and a woman who heard voices.
The doctors made the unusual decision to take me off all the medication. Instead I was put on a very low dosage of one anti depressant, venlaflaxine. I can’t begin to describe how awful it was to come off all that medication in one go. I had no idea I was experiencing severe withdrawal. I was shaking, crying uncontrollably, had to be physically restrained from hurting myself and had chronic anxiety and insomnia.
Then something miraculous happened. After two weeks of going cold turkey, I started to get better. After a year of emotional anaesthesia, my pleasure in things returned as quickly as it had disappeared. It was like coming out of a yearlong coma.
The re-awakening of all my senses was one of the most profound things I have ever experienced. It was like a rebirth, a rediscovery of what it is to be human, to re experience the full gamut of emotions that separates us from the rest of the animal kingdom. Joy, love, tears, laughter, sexual pleasure. all had been taken away from me for a year and the return to sentience was sometimes overwhelming.
I’ll never forget being moved to tears by a piece of music again, the joy of returning to my run along the river, being able to focus on a conversation or a film or a book. But the memory that will stay with me forever was falling in love with my children again. We had, in effect, been separated for a year. Even when I’d been physically present, emotionally the drugs had put me in another world where I couldn’t reach them. I was a zombie, so much so that my 12-year-old daughter has since told me she used to sleep in the same bed as me because when I was asleep she could pretend I was normal.
Now reunited we devoured each other physically and emotionally. They clinged on to me as if I’d returned from the dead, and I clinged on to them remembering the awful void of not being able to feel anything for them.
When I was discharged I made a decision that I was never going to take another anti depressant or sleeping tablet ever again. I’ve stuck with that decision and the low dosage anti depressant I had been prescribed went down the toilet.
I know that some people say their lives have been saved by anti depressants. I also know that the scientific research shows that anti depressants are no more effective than a placebo. The list of side effects that the drug companies openly admit is frightening. Since I’ve been talking about this I’ve come across countless people with horrendous experiences of anti depressants similar to mine and only two that say they have benefited.